Kentucky, 2011

Flooding in Kentucky, March 2 to 29, 2011

March 2 to 29, 2011 · NWS PAH · 6 events in 6 counties and zones

Flooding of the Ohio River occurred for most of the month of March. The flooding was considered moderate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$150,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding of the Ohio River occurred for most of the month of March. The flooding was considered moderate. The flooding was due to a prolonged active weather pattern that carried over from February. From February 23 through March 14, a total of 8.31 inches fell at Evansville, IN and 9.43 inches at Paducah, KY. Isolated evacuations of some lowland residents were conducted. In Crittenden County, the community of Tolu was threatened. In Livingston County, homes were threatened in Birdsville, and a few homes were surrounded by water in Ledbetter. Just west of Paducah, a 90-year-old man drowned (direct fatality) after he drove around barricades down a flooded secondary road. This incident occurred during the early afternoon hours of March 20, around 1 to 2 P.M. The victim could not see the edge of the road and ended up submerged in 12 feet of water in a ditch. Several people who tried to rescue the victim were taken to a local hospital for treatment of hypothermia. In western McCracken County, several homes were threatened, and they were protected with sandbags. All along the Ohio River, a number of roadways were closed. Most of the closed roads across the region were rural county and state roads. There was considerable flooding of low-lying fields and woodlands near the river. Riverside parks and recreation areas were flooded. Very few residences were flooded. The crest at the Paducah river gage was 47.81 feet, which was nearly identical to the January, 2005 flood and almost four feet lower than the 1997 flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 3:14 PM CST, 8 hours 46 minutes earlier.

Area forecast discussion, Mar 1, 3:14 PM CST, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CST TUE MAR 1 2011

.SHORT TERM.../THROUGH THU NIGHT/
QUASI-ZONAL MID/UPPER LEVEL FLOW AND HIGH PRESSURE AT THE SFC
WILL PROVIDE DRY AND GENERALLY ABOVE AVERAGE TEMPS FOR THIS TIME
OF YEAR THROUGH MID WEEK. A DRY COLD FRONT WILL YIELD ONLY A WIND
SHIFT ON WED...THEN LATE ON THU LOW LEVEL MOISTURE SHOULD START
INCREASING WITH SRLY LOW LEVEL WINDS. TEMPS WERE A CHALLENGE AS
MOS GUIDANCE DIFFERED SIGNIFICANTLY AT TIMES. AT LEAST
INITIALLY...WE TRIED NOT TO GO TOO WILD WITH HIGHER NUMBERS. THERE
WAS A FAIRLY GOOD SIGNAL FOR WARM ADVECTION SHOWERS OF LIGHT RAIN
BY LATE IN THE NIGHT THU.

&&

.LONG TERM.../THU NIGHT THROUGH TUE/
CONFIDENCE IS INCREASING THAT ANOTHER POTENT STORM SYSTEM WILL
AFFECT MUCH OF THE REGION FRIDAY NIGHT/SAT...AND POSSIBLY INTO
SUNDAY. SFC WARM FRONT WILL SET UP JUST NORTH/NW OF THE REGION ON
FRIDAY AS LOW PRESSURE BEGINS TO TAKE SHAPE OVER THE TX/OK
PANHANDLE. WARM SECTOR SCT RAINSHOWERS WILL BE POSSIBLE
FRIDAY...AND WITH SHOWALTER INDICES/MID LVL LAPSE RATES SUPPORTIVE
OF SCT THUNDER OVER THE WEST HALF OF THE REGION...WILL NEED TO
ALSO MENTION ISOLATED THUNDERSTORMS IN THAT AREA.

MUCH GREATER CHANCES OF WIDESPREAD SHOWERS AND POSSIBLY STRONG TO
SEVERE THUNDERSTORMS WILL INCREASE RAPIDLY FROM WEST TO EAST FRI
NIGHT INTO SAT AS H50 SHORT WAVE DIGS EAST INTO SRN PLAINS AND
REALLY BEGINS TO PUMP MOISTURE NORTHWARD AHEAD OF A STRENGTHENING
SFC LOW IN THE PLAINS. THIS INITIAL SFC LOW WILL TRACK NW OF THE
REGION SAT...AND PULL A STRONG COLD FRONT THROUGH THE REGION AS IT
DOES SO. LOW LEVEL JET OF 50 TO 60 KTS REALLY GETS GOING AHEAD OF
THE DEEPENING SFC LOW SAT...INCREASING OVERALL MOISTURE TRANSPORT
AND LARGE SCALE LIFT. INSTABILITY/CAPPING/ONGOING PRECIP MUDDLE THE
OVERALL CHC FOR SEVERE STORMS LATER FRI NIGHT AND ESP SAT...BUT WILL
DEFINITELY NEED TO MONITOR.

ANOTHER EFFECT OF THE SYSTEM LIES WITH THE POTENTIAL FOR ANOTHER
FAIRLY EXTENSIVE AREA OF HEAVY RAINS ACROSS MOST OF THE REGION
DURING THIS TIME FRAME. LOOKS AS THOUGH WIDESPREAD 1 TO 2 INCH
AMOUNTS APPEAR LIKELY...WITH LOCALLY HIGHER AMOUNTS IF
CONVECTION/STORMS GET GOING. OF COURSE...SOIL CONDITIONS WILL STILL
BE DAMP BY THE END OF THE WEEK...SO MAY NOT TAKE TREMENDOUS AMOUNTS
TO CAUSE MORE FLOODING CONCERNS...ESP ON AREA RIVERS THAT ARE
ALREADY IN FLOOD.

THE MOST UNCERTAIN PORTION OF THE FORECAST LIES WITH SAT NIGHT
INTO SUNDAY. THE MAIN CONCERN IS WITH THE 12Z OPERATIONAL
ECMWF...WHICH LIKE YESTERDAY...DEVELOPS A SECONDARY SFC LOW THAT MAY
DEVELOP AND TRACK NE ALONG THE ALONG THE FRONT AFTER IT PASSES EAST
OF US SAT NIGHT AND COLD AIR FLOODS INTO THE REGION. THIS WOULD LEAD
TO A WINTER WEATHER SCENARIO LATER SAT NIGHT SAT NIGHT INTO SUNDAY
MUCH OF THE FORECAST AREA...WITH THE BEST CHC OF SEVERAL INCHES OF
HVY WET SNOW OVER SRN IL/SW IN. HOWEVER...THIS SCENARIO DOES NOT
HAVE SUPPORT FROM THE 12Z OP GFS AND EARLIER ENSEMBLES...WHICH KEEP
THE MID LVL SYSTEM MORE PROGRESSIVE AND ACTUALLY POINT TO A
COMPLETELY DRY FORECAST FOR MOST AREAS ON SUNDAY. AT THIS
POINT...HAVE DECIDED TO INTRO SOME CHC OF WINTER PRECIP MOVING IN
FROM NW TO SE SAT NIGHT INTO SUNDAY...BUT WILL NOT MENTION ANY SNOW
AMOUNTS TO SPARK MUCH PUBLIC EXCITEMENT AT THIS TIME. JUST DID NOT
FEEL COMFORTABLE IGNORING THE ECMWF COMPLETELY AT THIS TIME...AS IT
IS ONE OF OUR MORE RELIABLE MEDIUM RANGE MODELS. IF ECMWF IS CLOSE
TO FRUITION...TEMPS WILL STAY IN THE 30S SUNDAY...AFTER SEEING
MID 60S THU THRU SAT. WELCOME TO MARCH.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH MID WEEK...WITH ONLY A FEW
CIRRUS CLOUDS DECORATING THE SKY HERE AND THERE. A DRY COLD FRONT
WILL MOVE SEWD THROUGH MOST OF THE AREA MID DAY WED. AS A
RESULT...LIGHT SRLY/SWRLY WINDS ARE EXPECTED TO VEER TO THE NE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...DB
LONG TERM...GM
AVIATION...DB
Hazardous weather outlook, Mar 1, 9:44 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CST TUE MAR 1 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
944 PM CST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

MINOR TO MODERATE FLOODING WILL OCCUR ON MANY AREA
RIVERS...INCLUDING THE THE OHIO AND MISSISSIPPI RIVERS. PLEASE
REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW PRESSURE LIFTING NORTHEAST INTO THE MID MISSISSIPPI RIVER
VALLEY WILL BRING ANOTHER CHANCE OF HEAVY RAINFALL AND STRONG
THUNDERSTORMS TO THE ENTIRE QUAD STATE REGION FRIDAY NIGHT AND
SATURDAY. SEVERE THUNDERSTORMS CANNOT BE RULED OUT...AND MANY
AREAS WILL POSSIBLY RECEIVE ANOTHER 1 TO 3 INCHES OF RAINFALL.
FLOODING PROBLEMS ARE LIKELY TO RESULT...ESPECIALLY IN AREAS THAT
RECEIVE 2 OR MORE INCHES OF RAIN.

IN ADDITION...RAIN MAY CHANGE OVER TO SOME WET SNOW FROM WEST TO
EAST SATURDAY NIGHT INTO SUNDAY. AT THIS TIME IT IS WAY TO EARLY
AS TO SPECULATE ON ANY SNOW ACCUMULATION...IF INDEED THE COLD AIR
MAKES IT IN QUICK ENOUGH TO POSE A SIGNIFICANT SNOW RISK.

MINOR TO MODERATE FLOODING WILL OCCUR ON MANY AREA
RIVERS...INCLUDING THE THE OHIO AND MISSISSIPPI RIVERS. PLEASE
REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY NIGHT AND SATURDAY.

DRS

In the hours before

Local storm report, Mar 1, 6:00 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CST TUE MAR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TORNADO          6 W OWENSVILLE          38.27N 87.80W
02/28/2011                   GIBSON             IN   NWS STORM SURVEY

            AN EF1 TORNADO TOUCHED DOWN 6 MILES WEST OF OWENSVILLE
            AND TRAVELED EAST FOR 22 MILES TO ONE HALF MILE EAST OF
            SOMERVILLE BY 204 AM. PEAK WIND WAS 105 MPH...AND THE
            PATH WIDTH WAS 175 YARDS. NUMEROUS HOMES SUSTAINED MAINLY
            SHINGLE DAMAGE. SEVERAL GARAGES OR OUTBUILDINGS WERE
            DAMAGED OR DESTROYED. NUMEROUS BARNS WERE HEAVILY
            DAMAGED. NUMEROUS TREES WERE UPROOTED AND SEVERAL POWER
            LINES WERE DOWNED.

0151 AM     TORNADO          2 SE PRINCETON          38.34N 87.54W
02/28/2011                   GIBSON             IN   NWS STORM SURVEY

            AN EF2 TORNADO TOUCHED DOWN 2 MILES SOUTHEAST OF
            PRINCETON AND TRAVELLED EAST FOR 19 AND A QUARTER MILES
            TO 2 MILES WEST OF VELPEN BY 209 AM. PEAK WIND WAS 115
            MPH. AVERAGE PATH WIDTH WAS 300 YARDS...BUT IT COMBINED
            WITH STRAIGHT-LINE WINDS AT ONE POINT TO CREATE A MAX
            WIDTH OF ONE THIRD MILE. THE MOST INTENSE DAMAGE OCCURRED
            IN OAKLAND CITY AND 2 MILES EAST OF ARTHUR. NUMEROUS
            HOMES WERE DAMAGED. 2 HOMES WERE TOTAL LOSSES. SEVERAL
            HUNDRED TREES UPROOTED OR SNAPPED. NUMEROUS POWER LINES
            DOWNED.

0210 AM     TORNADO          2 SW OTWELL             38.43N 87.12W
02/28/2011                   PIKE               IN   NWS STORM SURVEY

            AN EF0 TORNADO TOUCHED DOWN 2.5 MILES SOUTHWEST OF OTWELL
            AND TRAVELED EAST FOR 2 MILES TO 1 MILE SOUTH OF OTWELL.
            AVERAGE PATH WIDTH WAS 150 YARDS. PEAK WIND WAS 85 MPH. A
            FEW HOMES HAD PARTIAL ROOF LOSS. SEVERAL HOMES SUSTAINED
            SHINGLE DAMAGE. SEVERAL TREES WERE DOWNED OR DAMAGED.

&&

DRS
Local storm report, Mar 1, 8:19 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CST TUE MAR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     ORCHARDVILLE            38.50N 88.66W
02/28/2011                   WAYNE              IL   NWS STORM SURVEY

            DAMAGE SWATH EXTENDED FROM ORCHARDVILLE ALONG AND NORTH
            OF HIGHWAY 161 TO 1 MILE NORTHEAST OF MOUNT ERIE,
            APPROXIMATELY 24 MILES. A COUPLE OF BARNS AND GARAGES
            WERE BLOWN OVER OR DESTROYED. A COUPLE OF BUILDINGS WERE
            DAMAGED, AND SEVERAL TREES AND LIMBS WERE BLOWN DOWN.

&&

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Union

When
March 2, 12:00 AM CST to March 28, 9:00 PM CST
Where
Union County, 0.92 mi WNW of Uniontown to 1.76 mi NNW of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.773, -87.946

Flood, Ballard

When
March 2, 9:00 AM CST to March 29, 9:00 PM CST
Where
Ballard County, 3.58 mi WNW of Oscar to 2.77 mi NW of Oscar
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.152, -89.089

Flood, McCracken

When
March 2, 9:00 AM CST to March 29, 9:00 PM CST
Where
McCracken County, 0.83 mi NE of Rowlandtown to 2.21 mi NW of Rowlandtown
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.109, -88.621

Flood, Daviess

When
March 4, 8:00 AM CST to March 21, 8:00 PM CST
Where
Daviess County, 1.23 mi WNW of Owensboro to 1.08 mi NW of Owensboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.779, -87.139

Flood, Henderson

When
March 4, 9:00 AM CST to March 21, 7:00 PM CST
Where
Henderson County, 1.29 mi WNW of Henderson to 2.13 mi W of Henderson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.839, -87.601

Flood, Livingston

When
March 6, 9:00 AM CST to March 27, 9:00 PM CST
Where
Livingston County, 0.77 mi SSE of Birdsville to 0.99 mi SE of Birdsville
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.209, -88.447

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, McCracken2011-03-2090MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287831, 287828, 287829, 287833, 287832, 287830.